Management of Impending Necrosis Associated With Soft Tissue Filler Injections

September 2011 | Volume 10 | Issue 9 | Case Report | 1007 | Copyright © 2011

Steven H. Dayan MD FACS,a,b John P. Arkins BS,c Clyde C. Mathison MDd

aChicago Center for Facial Plastic Surgery, Chicago, IL bDepartment of Otolaryngology, University of Illinois at Chicago, Chicago, IL cDeNova Research, Chicago, IL dDepartment of Otolaryngology, Head and Neck Surgery at University of Illinois at Chicago. Chicago, IL

Abstract

Background: As the number of soft tissue filler injections increases, the number of adverse events associated with injection may rise. Impending necrosis represents a serious complication that, if not treated correctly and timely, may have grave consequences.
Objective: We describe a protocol utilizing hyaluronidase, nitroglycerin paste, aspirin, antacid and a topical oxygen therapy that may be used to treat impending necrosis subsequent to injection with soft tissue fillers.
Conclusion: We have successfully treated nine post-filler injection adverse events involving impending necrosis or necrosis following both hyaluronic acid and calcium hydroxylapatite injections using our protocol.

J Drugs Dermatol. 2011;10(9):1007-1012.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

The increasing demand for soft tissue augmentation using non-permanent and semi-permanent fillers represents a shift in aesthetic medicine towards minimally invasive procedures with fast actualization of results and minimal morbidity. Soft tissue fillers offer patients a means to achieve a more youthful appearance through the treatment of fine lines and facial volume loss associated with the aging face. In 2009, nearly 1.5 million injections of hyaluronic acid (HA) and calcium hydroxylapatite (CaHA) were performed, making it the second most popular medical cosmetic procedure in the U.S.1 However, despite the strong safety profile, complications can occur.

Possible complications associated with soft tissue fillers can be categorized by time of onset (immediate, early or delayed) and by severity (minor or major). Minor complications occurring immediately or early after injection are usually transient, resolving within a week without sequelae and include injection site associated reactions such as edema, erythema, tenderness or pain, bruising and itching.4 Major side effects have been both early and delayed in onset and while rare, pose a significant risk if not treated immediately.

Impending necrosis following soft tissue filler injection is a major, early-onset complication that is likely the result of vascular injury, compression or obstruction of the facial artery, angular artery, lateral nasal artery, supratrochlear artery or their branches and requires swift and aggressive treatment in order to prevent tissue necrosis.4-6 Certain areas, such as the glabella, are at a higher risk for developing necrosis, although there have been reports of necrosis in the ala and nasolabial fold area following treatment with HA and more recently, CaHA.4,5,7-9 Impending necrosis has been reported involving all types of filler with incidences estimated at 0.001 percent for collagen and HA.7,10

Over the last three years, there have been nineteen patients referred to our clinic for evaluation and management of severe adverse events following soft tissue filler treatments. Following our report on treatment protocols for managing post-filler hypersensitivity reactions of infectious origins, we have seen an increase in the number of referred patients with post-treatment "hypersensitivity reactions."11,12 In addition and with increasing frequency, we are also seeing more patients with impending necrosis following HA and CaHA injections, a potentially devastating complication. Perhaps the increase in incidence is parallel to the rise in filler treatments performed in the US, or possibly, it is secondary to newer and deeper injection patterns. An additional concern is the varied experience level and training backgrounds of those who are treating the expanding market of patients.13

It has been our experience that impending necrosis presents in one of three patterns: immediate, early (within 24-48 hours) and delayed. However, in treating each presentation slightly differently, we have had success in preventing significant scarring or sequelae. To better illustrate our methods for managing post-

↑ back to top


Related Articles